Texas, 2010

Flood and Hail in Texas, March 24, 2010

March 24, 2010 · NWS FWD · 7 events in 4 counties and zones

A strong line of showers and thunderstorms moved through North Texas in the afternoon and evening hours of March 24th. A few thunderstorms became severe and produced hail up to the size of quarters and wind gusts up to 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong line of showers and thunderstorms moved through North Texas in the afternoon and evening hours of March 24th. A few thunderstorms became severe and produced hail up to the size of quarters and wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 24, 1:35 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 24, 1:35 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
235 PM CDT WED MAR 24 2010

.DISCUSSION...
18Z SURFACE ANALYSIS STILL SHOWS THE COLD FRONT DRAPED SOUTH OF
THE SURFACE LOW EXTENDING ALONG A LINE FROM NEAR OKC TO WICHITA
FALLS TO MIDLAND. NOT MUCH MOVEMENT HAS BEEN NOTED THROUGHOUT THE
DAY...BUT MOISTURE CONTINUES TO POOL NORTHWARD INTO THE SURFACE
LOW IN OKLAHOMA. THE UPPER LEVEL TROUGH IS EVIDENT ON WATER VAPOR
IN EASTERN NEW MEXICO AND WILL BE MOVING EAST THROUGH THE EVENING
AND OVERNIGHT HOURS WITH AN EVENTUAL TRACK ALONG THE RED RIVER.
DO EXPECT THE COLD FRONT TO PICK UP ITS MOVEMENT AFTER DARK AS THE
UPPER DISTURBANCE MOVES CLOSER. CURRENT TIMING HAS THE BOUNDARY
ALONG THE I-35 CORRIDOR AT 6Z AND THROUGH THE CWA BY 12Z.

SHOWERS IN THE WARM AIR ADVECTION REGIME EAST OF A LAMPASAS TO
HILLSBORO TO PARIS LINE...HAVE FINALLY BEGUN TO DEVELOP. THESE
WILL LIKELY STAY AS SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE
AFTERNOON AND EVENING.

SURFACE TEMPERATURES ACROSS THE WESTERN ZONES HAVE WARMED INTO THE
MIDDLE AND UPPER 70S AS THE CLOUDS STAYED SCATTERED ALL DAY. DUE
TO THE SLIGHTLY WARMER TEMPERATURES THAN EXPECTED...CONVECTION HAS
NOW BEGUN TO INITIATE NEAR THE WESTERN EDGE OF THE CWA A BIT
EARLIER. CLOUDS ARE BECOMING SCATTERED A BIT ACROSS THE WESTERN
HALF OF THE CWA AND THIS WILL HELP THE ATMOSPHERE BECOME MORE
UNSTABLE.

NOT MUCH HAS CHANGED WITH THE THINKING OF HOW EVERYTHING WILL
EVOLVE TONIGHT. STILL EXPECT SEVERE STORMS WITH LARGE HAIL BEING
THE MAIN THREAT THIS AFTERNOON AND OVERNIGHT. DAMAGING WINDS AND
PERHAPS ISOLATED TORNADOES ARE ALSO POSSIBLE. THE BEST TIME FRAME
FOR ANY POTENTIAL WIND OR TORNADO WILL BE IN THE AFTERNOON AND
EVENING HOURS...WHEN STORMS MAY BECOME ROOTED IN THE BOUNDARY
LAYER. AS THE SHOWERS AND THUNDERSTORMS PROGRESS EASTWARD
OVERNIGHT...HEAVY RAIN WILL ALSO BECOME A CONCERN. DUE TO THE MORE
SOUTHERN TRACK OF THE UPPER LOW...N TEXAS IS IN A MORE FAVORABLE
REGION FOR TRAINING ECHOES AND HEAVY RAINFALL. PWATS WILL ALSO BE
2 STANDARD DEVIATIONS ABOVE NORMAL. HOWEVER...GIVEN THAT THE
STORMS WILL MOST LIKELY BE COLD POOL DOMINATED...A FLASH FLOOD
WATCH WILL NOT BE NEEDED...BUT LOCATIONS MAY PICK UP A QUICK 2
INCHES OF RAIN OVERNIGHT. THE AREAS MOST LIKELY TO SEE HEAVY RAIN
WILL BE BOTH NORTH OF I-20 AND EAST OF I-35. WILL HIGHLIGHT THIS
AREA WITH THE MENTION OF HEAVY RAIN IN THE ZONES AND IN THE HWO.

PRECIP SHOULD CLEAR THE CWA BY 12Z WITH CLEARING SKIES THROUGH THE
DAY TOMORROW. DID NOT MAKE MANY SIGNIFICANT CHANGES TO THE
EXTENDING. HELD ON TO THE 20 AND 30 POPS FOR SATURDAY AFTERNOON
AND EVENING AS THE NEXT SYSTEM APPROACHES.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  47  62  41  71  53 / 100   5   0   0  10
WACO, TX              48  67  40  71  51 /  70   5   0   0  10
PARIS, TX             49  58  37  66  46 / 100  20   0   0  10
DENTON, TX            46  60  38  69  51 / 100  10   0   0  10
MCKINNEY, TX          47  60  36  66  50 / 100  10   0   0  10
DALLAS, TX            47  61  42  71  52 / 100   5   0   0  10
TERRELL, TX           47  61  39  67  51 / 100  10   0   0  10
CORSICANA, TX         49  63  40  70  51 /  90   5   0   0  10
TEMPLE, TX            47  69  40  73  50 /  70   5   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/85
Hazardous weather outlook, Mar 24, 2:02 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CDT WED MAR 24 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
302 PM CDT WED MAR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTAINING LARGE
HAIL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING. LOCATIONS
NORTHWEST OF A SULPHUR SPRINGS...CORSICANA...TO LAMPASAS LINE HAVE
THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS. THE SEVERE WEATHER
THREAT WILL END OVERNIGHT.

LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH MAY LEAD TO STREET
FLOODING AND RISES ON AREA RIVERS AND STREAMS TONIGHT AND EARLY
THURSDAY MORNING...ESPECIALLY ACROSS THE NORTHERN HALF OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY AS A DRYLINE
MOVES ACROSS THE REGION. ANY STORMS THAT DEVELOP SATURDAY HAVE
THE POTENTIAL TO BECOME STRONG TO SEVERE.

A GUSTY WEST TO SOUTHWEST WIND WILL COMBINE WITH LOW HUMIDITIES SATURDAY
FOR AN ELEVATED GRASS FIRE DANGER...ESPECIALLY ALONG AND WEST OF
INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING WEST OF INTERSTATE 35 AND ACROSS THE REMAINDER OF NORTH
TEXAS AFTER 7 PM.

In the hours before

Special weather statement, Mar 24, 2:35 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT WED MAR 24 2010

TXZ129-242100-
EASTLAND TX-
335 PM CDT WED MAR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN EASTLAND COUNTY

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CISCO...MOVING NORTHEAST AT
40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND EASTLAND.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3252 9886 3251 9880 3235 9869 3219 9907
      3228 9913 3238 9912
TIME...MOT...LOC 2035Z 238DEG 35KT 3233 9901
Special weather statement, Mar 24, 2:36 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
336 PM CDT WED MAR 24 2010

TXZ102-242100-
WISE TX-
336 PM CDT WED MAR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  WISE COUNTY

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BRIDGEPORT...MOVING
NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRIDGEPORT AND DECATUR.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3339 9738 3326 9738 3305 9782 3318 9792
      3321 9792 3344 9753 3343 9741
TIME...MOT...LOC 2036Z 236DEG 31KT 3317 9779
Special weather statement, Mar 24, 2:51 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
351 PM CDT WED MAR 24 2010

TXZ116-242115-
PALO PINTO TX-
351 PM CDT WED MAR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN PALO PINTO COUNTY

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MINERAL WELLS...MOVING
NORTHEAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MINERAL WELLS.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3296 9807 3274 9806 3261 9826 3276 9839
TIME...MOT...LOC 2052Z 235DEG 21KT 3276 9822

The radar

The Dallas/Ft Worth radar (KFWS), 83 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Wise

When
March 24, 2:52 PM CST
Where
Wise County, 3.43 mi ENE of Bridgeport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.232, -97.712

Nickel size hail covered the ground 2 miles east of the city of Bridgeport.

Hail, Wise

When
March 24, 3:10 PM CST
Where
Wise County, Decatur
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.230, -97.600

Nickel size hail fell in the city of Decatur.

Flood, Palo Pinto

When
March 24, 4:16 PM CST
Where
Palo Pinto County, 2.05 mi N of (Mwl)mineral Wells A to 2.25 mi NE of Mineral Wells
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.809, -98.066

A canal was over its banks at the Mineral Wells Golf Course and there was 3 to 4 inches of water on the roadways that surrounded the canal.

Hail, Denton

When
March 24, 5:05 PM CST
Where
Denton County, 2.01 mi NW of Smoots
Measured
1 in hail
Reported by
Public
Coordinates
33.101, -97.224

Quarter size hail fell at the intersection of Interstate 35 and Farm-to-Market Road 407 near the city of Argyle.

Hail, Denton

When
March 24, 5:15 PM CST
Where
Denton County, 1.35 mi ENE of Smoots
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.090, -97.180

Penny size hail fell 2 miles south of the town of Argyle.

Thunderstorm Wind, Bell

When
March 24, 8:07 PM CST
Where
Bell County, 2.04 mi ENE of Midway
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.091, -97.388

A 60 MPH wind gust was estimated near the intersection of Interstate 35 and Highway 36.

Thunderstorm Wind, Bell

When
March 24, 8:07 PM CST
Where
Bell County, Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
30.880, -97.400

A large tree limb was blown down in the city of Holland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218476, 218477, 221322, 218479, 218478, 221323, 221324.